Interferon-induced retinopathy and its risk in patients with diabetes and hypertension undergoing treatment for chronic hepatitis C virus infection

Authors


Dr N. Gilani, Department of Gastroenterology, Carl. T. Hayden VA Medical Center, 650 E Indian School Road, Phoenix, AZ 85012, USA.
E-mail: ngilani@pol.net, nooman.gilani@va.gov

Summary

Background  Ocular complications are amongst many side-effects of interferon based therapy for hepatitis C virus (HCV) infection. Some suggest that diabetic and hypertensive patients are at increased risk of these complications.

Aim  To determine the frequency of ophthalmological complications related to interferon use.

Methods  Retrospective analysis of patients undergoing HCV treatment with pegylated interferon α-2a, α-2b or consensus interferon plus ribavirin between 2005 and 2007. All patients underwent a baseline eye examination and any visual complaints during treatment prompted a repeat examination. Data recorded included HCV genotype, treatment duration, interferon type, pre-treatment and on treatment visual complaints, known ocular pathology, and retinal findings at baseline and at follow-up.

Results  Of 183 patients, 29 (16%) had diabetes and 85 (46%) had hypertension. Seventy-one (38%) received interferon α-2a, 100 (55%) α-2b, and 12 (7%) consensus interferon. Seven (3.8%) had retinal changes on follow-up and treatment was discontinued in 3 (1.6%). Of seven with ocular changes two had hypertension and one had both hypertension and diabetes.

Conclusion  The incidence of symptomatic retinopathy in HCV patients undergoing interferon therapy appears low and treatment cessation is rarely needed. Furthermore, patients with hypertension and diabetes may not be at higher risk for interferon-induced retinopathy.

Ancillary